Diagnosed 8/27/1999 (age 51)
For me, with stage-4 bladder cancer, neither radiation or a cystectomy was deemed appropriate by the Docs. So, it was chemotherapy for me. As you’ve probably already heard, the types and severity of side effects can vary with each person (the first chemo treatment is very telling); but nonetheless, here’s my story.
The initially preferred chemo was MVAC (methotrexate, vinblastine, doxorubicin [adriamycin], and cisplatin); however, when I was diagnosed, my kidneys were in bad shape; so, the Docs opted for taxol-carboplatin (one treatment each three weeks) which was supposedly less toxic for my kidneys.
The treatment side effects usually kicked in about 24 hours after each treatment. Key side effects for me were malaise (general discomfort), weakness, nausea, chills, dehydration, shortness of breath, and lowered blood counts. The nausea was easily kept in control with pills ("compazine"). Likewise, my red and white blood cell counts were kept in line with sub-q shots of Procrit/epoetin (for red) and Neupogen (for white). There is also a shot for low platelets, but its side effects (dizziness, shortness of breath, and malaise) were too much for me; plus, it didn’t seem to have much positive affect on my platelets. The Docs gave me "oxycodone" for the malaise/pains, but I only rarely needed to take it. The chills were the most bothersome. I finally got a prescription for "lorazepam" which took 30 minutes to kick in, but did the most to comfort me when the chills got bad at home. For me, dehydration was also a big problem since I had to be put in the hospital several times because of it. I finally figure out that I needed to routinely drink at least two quarts of fluids each day and at least three quarts for 3-5 days after each chemo treatment. For me, one of those quarts each day is Gatorade. Other than the low blood counts, the intensity of most of the above side effects became notably reduced 3-5 days after each treatment.
Two cumulative-chemo side effects were hair loss and neuropathy (tingling feet and fingers). A few weeks after starting the chemo, my hair started falling out from all parts of my body (including eye lashes). The neuropathy began several weeks after starting chemo and got worse as chemo was continued, until about the 4-month point when the tingling intensity seemed to level off. At that point I would call the neuropathy pain at about a 4 (on a 10 scale), particularly when I first got up on my feet after being off them for a while. But, shortly after I walked around a bit, the pain subsided to a more tolerable level (a 2-3 on a 10 scale). The Docs gave me some Pyridoxine (B-6) and I’d heard that B-12 supplements have helped some people, but neither did anything for me. So…the neuropathy kept me in a more or less sedentary life style, but when I really wanted/needed to get up and about, a pair of loose-fitting shoes allowed me to fairly easily over rule the pain sensation and get around (just at a slow pace).
After a couple of months of taxol-carboplatin, the Docs changed me over to MVAC (my kidneys had notably improved and the taxol-carboplatin didn’t seem to be producing the desired effect on the cancer). I had the same types of side effects, but they became a little worse/more frequent since the treatments were now three times each month (1st, 3rd, & 4th wks); plus, the cumulative building of the chemo effects on my body was becoming more apparent. At about the 4-month point, I think the chemo caused me to develop a blood clot in my leg which broke up and went into my lungs (I was hospitalized, etc. and a whole other story). The good news is that I recovered from the blood clot ordeal. Chills and neuropathy continued to be the worst comfort problems; but, my low platelet counts began to have a noticeable effect as well.
Luckily, I did not develop any bleeding problems because of the low platelets, but because the platelet marrow went so low and only slowly recovered, several of the chemo treatments had to be postponed/cancelled. To try and mitigate this problem, the Docs reduced the chemo drug strength in the treatments to 60%. Two noticeable things happened from the reduced strength/frequency of the treatments — my hair started to grow again and I began feeling much better most of the time. It would seem that the hair systems make a fairly quick recovery from the chemo (i.e., within a few weeks). However, the neuropathy did not change much. As I’ve been told, it takes about 6-8 months for it to go slowly away after chemo is stopped. Throughout this reduced strength/frequency period, I was somewhat concerned about any reduced effectiveness of the chemo, but at least for me, test showed that there was no new cancer progression.
Now, in my last month of chemo treatments, I believe I would probably be in pretty bad shape from the side effects if my low platelets hadn’t become a driving factor in the treatment. Hence, a summary point — based on my experience, chemo is not an all or nothing deal…if the side effects become too much, the option always exists to ask the Dr to reduce the strength/proportion of the chemo drugs a bit, in the interest of life quality (patient’s decision).